EconPapers    
Economics at your fingertips  
 

The term structure of implied costs of equity capital

Jeffrey L. Callen () and Matthew R. Lyle ()
Additional contact information
Jeffrey L. Callen: University of Toronto
Matthew R. Lyle: Northwestern University

Review of Accounting Studies, 2020, vol. 25, issue 1, No 10, 342-404

Abstract: Abstract We model and estimate the term structure of implied costs of equity capital (and implied risk premia) at the firm level for the years 1996–2015 from forward looking option contracts. Empirical tests reject the assumption that the term structure of implied firm-level costs of equity is constant over different time horizons. Instead, we find that the term structure is often upward sloping and concave. However, we also find that the term structure flattened during the 1998 and 2007–2008 crises and even sloped downward during part of 2008. Term structure estimates are shown to predict future stock returns and volatilities over multiple horizons. In contrast to static implied cost of capital models, the term structure estimates can capture ex ante the well-documented earnings announcement premium. Moreover, various firm-level characteristics related to firm performance and risk are shown to explain some of the cross-sectional variation in the shape of the term structure.

Keywords: Term structure; Expected returns; Implied cost of equity capital; Option contracts (search for similar items in EconPapers)
JEL-codes: G12 G32 M41 (search for similar items in EconPapers)
Date: 2020
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (3)

Downloads: (external link)
http://link.springer.com/10.1007/s11142-019-09513-z Abstract (text/html)
Access to the full text of the articles in this series is restricted.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:spr:reaccs:v:25:y:2020:i:1:d:10.1007_s11142-019-09513-z

Ordering information: This journal article can be ordered from
http://www.springer.com/accounting/journal/11142

DOI: 10.1007/s11142-019-09513-z

Access Statistics for this article

Review of Accounting Studies is currently edited by Paul Fischer

More articles in Review of Accounting Studies from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2025-03-20
Handle: RePEc:spr:reaccs:v:25:y:2020:i:1:d:10.1007_s11142-019-09513-z